Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 54, NWS Salt Lake City, UT

August 30, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2015, 4:57 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2015, 4:57 PM MDT (22:57 UTC)
Expired
Aug 30, 2015, 9:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 99 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WGUS55 KSLC 302257
FFWSLC
UTC025-310300-
/O.NEW.KSLC.FF.W.0054.150830T2257Z-150831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH...

* UNTIL 900 PM MDT
    
* AT 454 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  VERY HEAVY RAINFALL OVER COYOTE VALLEY INCLUDING THE 
  WAVE...ALONG WITH BUCKSKIN GULCH...AND HOUSE ROCK VALLEY ROAD. 

* FLASH FLOODING IS EXPECTED THROUGH BUCKSKIN GULCH AS WELL AS 
  ACROSS THE WAVE AND HOUSE ROCK VALLEY ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 11188 3700 11214 3711 11208 3712 11193

$$

MPS
2 follow-up statements
528 
WGUS75 KSLC 310029
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 PM MDT SUN AUG 30 2015

UTC025-310300-
/O.CON.KSLC.FF.W.0054.000000T0000Z-150831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
629 PM MDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN KANE COUNTY...

AT 625 PM MDT...DOPPLER RADAR INDICATED ADDITIONAL THUNDERSTORMS 
PRODUCING HEAVY RAIN MOVING ACROSS THE WARNED AREA. RAINFALL 
ESTIMATES INDICATE ONE INCH INCH OR MORE HAS FALLEN ACROSS THE 
COYOTE VALLEY INCLUDING THE WAVE...AS WELL AS HOUSE ROCK VALLEY 
ROAD...WITH ADDITIONAL RAINFALL EXPECTED THROUGH 7 PM. 

THIS RUNOFF WILL RESULT IN A FLASH FLOOD MOVING THROUGH BUCKSKIN 
GULCH OVER THE NEXT 2 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 11188 3700 11214 3711 11208 3712 11193

$$

MPS
708 
WGUS75 KSLC 310303
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
858 PM MDT SUN AUG 30 2015

UTC025-310308-
/O.EXP.KSLC.FF.W.0054.000000T0000Z-150831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
858 PM MDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 900 PM MDT...

RUNOFF IS DIMINISHING OVER THE BUCKSKIN GULCH AND SURROUNDING 
DRAINAGES THIS EVENING AND THE FLASH FLOOD WARNING FOR THIS AREA 
WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING HAS ENDED...WATER 
WILL CONTINUE TO RUN HIGH IN THE AREA FOR SEVERAL MORE HOURS...SO 
CONTINUED CAUTION IS URGED. 

LAT...LON 3700 11188 3700 11214 3711 11208 3712 11193

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 30, 3:42 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT SUN AUG 30 2015

.SYNOPSIS...A COLD FRONT OVER EASTERN UTAH WILL WEAKEN THIS
EVENING. WITH THE REGION BETWEEN A RIDGE OF HIGH PRESSURE FROM
THE UPPER MIDWEST TO THE SOUTHERN PLAINS AND A TROUGH OF LOW
PRESSURE OVER THE PACIFIC NORTHWEST...A GENERALLY DRY SOUTHWEST
FLOW WILL PREVAIL FOR MOST OF THE UPCOMING WEEK.

&&

.SHORT TERM...UPPER TROUGH CONTINUES TO MAKE ITS WAY ACROSS IDAHO
AND MONTANA THIS AFTERNOON. THE ASSOCIATED COLD FRONT HAS MOVED
INTO EASTERN UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WHERE THE AIRMASS IS
MORE MOIST AND THERE ARE GOOD DYNAMICS. THESE STORMS WILL
CONTINUE INTO THE EARLY EVENING...WITH THE POTENTIAL TO PRODUCE
HEAVY RAIN AND GUSTY WINDS. TEMPERATURES BEHIND THE FRONT ARE
NOTICEABLY COOLER THAN YESTERDAY...WITH MAXES RUNNING IN EXCESS OF
10F BELOW VALUES OBSERVED YESTERDAY OVER NORTHERN UTAH.

AS THE TROUGH MOVES INTO THE CENTRAL UNITED STATES AND THE COLD
FRONT WEAKENS...A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE
AREA...RESULTING IN A SLOW WARMING TREND FOR THE EARLY PART OF THE
WEEK. MOISTURE AND INSTABILITY WILL LINGER OVER SOUTHERN UTAH
TOMORROW...ALLOWING FOR SHOWER AND THUNDERSTORM ACTIVITY TO FOCUS
OVER THAT AREA. HOWEVER...CONVECTION SHOULD BE MORE ISOLATED IN
NATURE COMPARED TO TODAY. BY TUESDAY...MOISTURE WILL DECREASE
FURTHER SO ANY LINGERING CONVECTION SHOULD BE CONFINED TO THE
HIGHER TERRAIN. SOUTHWEST WINDS WILL ALSO BEGIN TO INCREASE AS A
PACIFIC NORTHWEST TROUGH SLOWLY MOVES ONSHORE.

&&

.LONG TERM (AFTER 12Z WEDNESDAY)...A PERSISTENT LONG WAVE TROUGH WILL
RESIDE OVER THE PACNW/NORTHERN ROCKIES STATES THROUGH THE LONG TERM
PERIOD. EMBEDDED SHORT WAVE ENERGY WILL GRADUALLY ROTATE AROUND THE
BASE OF THIS MID/LATE WEEK ALLOWING HEIGHTS TO GRADUALLY TREND LOWER
ACROSS THE EASTERN GREAT BASIN AS THIS ENERGY LIFTS NE THROUGH THE
NORTHERN ROCKIES...FURTHER IMPINGING ON THE PLAINS RIDGE AND HOLDING
IT WELL EAST. A DEEP AND DRY SOUTHWESTERLY FLOW WILL PERSIST AS
SUCH.

H7 TEMPS AT KSLC WILL EVER SO SLIGHTLY LOWER DURING THE WED-FRI
TIMEFRAME COINCIDENT WITH THE FALLING HEIGHTS...THOUGH TEMPS WILL
REMAIN NEAR SEASONAL NORMS THROUGH THE END OF THE WORKWEEK. DEEP
MIXING OF FAIRLY STRONG SOUTHWESTERLY FLOW ALOFT WILL AID BREEZY TO
GUSTY CONDITIONS ACROSS MUCH OF THE AREA.

GLOBAL MODELS LARGELY AGREE THAT AMPLIFICATION OF THE EASTERN
PACIFIC RIDGE FRIDAY WILL DRIVE INCREASED AMPLIFICATION OF THE LAST
SHORT WAVE OF THE SERIES...CARVING THE MEAN TROUGH FURTHER
SOUTH/EAST INTO THE NORTHERN GREAT BASIN FRIDAY NIGHT/SATURDAY. THIS
SAID...SOME TIMING/AMPLIFICATION ISSUES BEGIN TO ARISE BETWEEN
EC/GFS AND A FAIR AMOUNT OF SPREAD CONTINUES IN THE GEFS. THIS IS
ESPECIALLY TRUE REGARDING THE ATTENDANT COLD FRONTAL PASSAGE AS IT
WORKS EAST INTO THE FORECAST AREA /LATE FRIDAY GFS...SATURDAY
MORNING EC/. REGARDLESS...GLOBALS DO AGREE THAT FAIRLY STOUT CAA
WILL BE OCCURRING SATURDAY AND HAVE FURTHER LOWERED TEMPS TO WELL
BELOW SEASONAL NORMS NEXT WEEKEND. SAID FRONT DOES APPEAR QUITE
SHALLOW AND MOISTURE STARVED OWING TO A CONTINUATION OF DRY AND
BREEZY CONDITIONS THROUGH DAY 7.

&&

.AVIATION...NORTHERLY WINDS WILL PREVAIL AT KSLC THROUGH THE
REMAINDER OF THE AFTERNOON BEFORE SWITCHING BACK TO THE SOUTH
BETWEEN 02-03Z. THERE IS A 30 PERCENT CHANCE THIS WIND SHIFT IS
DELAYED UNTIL 04Z OR LATER. ISOLATED SHOWERS IN THE VICINITY OF THE
TERMINAL WILL CONTINUE THROUGH THE AFTERNOON...WITH A 20 PERCENT
CHANCE FOR GUSTY ERRATIC OUTFLOW WINDS. VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
EASTERN UTAH ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE
DISTRICT. THE CONVECTION WILL TEND TO DISSIPATE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING AND THE WEAKENING OF THE BOUNDARY. A
DRIER AND MORE STABLE AIRMASS WILL MOVE BACK IN FOR THE EARLY PART
OF THE WEEK. WITH ANOTHER TROUGH APPROACHING...SOUTHWEST WINDS
WILL BECOME GUSTY DURING THE MIDDLE TO LATTER PART OF THE WORK
WEEK. THIS MAY PRODUCE AREAS OF CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DRY...PARTICULARLY OVER WESTERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...TRAPHAGAN
LONG TERM...MERRILL
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 4:12 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MDT SUN AUG 30 2015

UTZ001>016-019>021-517-518-WYZ021-311015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 AM MDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER THE EASTERN HALF
OF THE FORECAST AREA TODAY INTO THIS EVENING AS A COLD FRONT
SLIDES INTO CENTRAL UTAH. WITH A SOMEWHAT MOIST AIR MASS IN
PLACE...THUNDERSTORMS MAY PRODUCE BRIEF HEAVY THIS AFTERNOON AND
EVENING...PRIMARILY OVER THE SOUTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHWEST WINDS AND A RATHER DRY AIR MASS MAY PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FROM TUESDAY THROUGH
FRIDAY...PARTICULARLY ACROSS WESTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:24 PM MDTSpecial Weather StatementSLCBox Elder51 min
Aug 30, 3:57 PM MDTFlash Flood WarningSLCKane7 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.